Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

A comparison of certain elastic dissipation mechanisms via decoupling and projection techniques


Author: David L. Russell
Journal: Quart. Appl. Math. 49 (1991), 373-396
MSC: Primary 73K05; Secondary 35Q72, 73B05, 73D35
DOI: https://doi.org/10.1090/qam/1106398
MathSciNet review: MR1106398
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study the Euler-Bernoulli elastic beam model, modified in a variety of ways to achieve an asymptotically linear relationship between damping rate and frequency. We review the so-called spatial hysteresis model and then introduce the thermoelastic/shear diffusion model, which is obtained by coupling the originally conservative elastic equations to two different diffusion processes. We then use a decoupling/triangulation process to project the coupled system onto the subspace corresponding to the lateral displacements and velocities and show that the projected system agrees in many significant respects with the spatial hysteresis model. The procedure also indicates some possibly desirable modifications in the elastic term of the spatial hysteresis model.


References [Enhancements On Off] (What's this?)

  • [1] J. D. Achenbach, Wave Propagation in Elastic Solids, North-Holland/American Elsevier, Amsterdam-New York-Oxford, 1973, pp. 391 ff.
  • [2] C. W. Bert, Material damping: an introductory review of mathematical models, measures and experimental technique, J. Sound. Vibration 29, 272-292 (1973)
  • [3] G. Chen and D. L. Russell, A mathematical model for linear elastic systems with structural damping, Quart. Appl. Math. 39, 433-454 (1982) MR 644099
  • [4] S. W. Hansen, Frequency-proportional damping models for the Euler-Bernoulli beam equation, Thesis, University of Wisconsin-Madison, December, 1988 MR 2637169
  • [5] F.-L. Huang, Proof of the holomorphic semigroup property for an Euler-Bernoulli beam structural damping model, to appear MR 856278
  • [6] I. A. Kunin, Elastic Media with Microstructure I; One-dimensional Models, Springer Series in Solid State Sciences, vol. 26, Springer-Verlag, New York, 1982 MR 664203
  • [7] J. E. Potter, Matrix quadratic solutions, SIAM J. Appl. Math. 14, 496-501 (1966) MR 0201457
  • [8] R. C. Rogers and D. L. Russell, to appear MR 1388608
  • [9] D. L. Russell, Mathematical models for the elastic beam with frequency-proportional damping, Frontiers in Applied Mathematics (H. T. Banks, ed.), SIAM, to appear
  • [10] D. L. Russell, On the positive square root of the fourth derivative operator, Quart. Appl. Math. 46, 751-773 (1988) MR 973388
  • [11] D. L. Russell, Mathematics of Finite-Dimensional Control Systems: Theory and Design, Lecture Notes in Pure and Appl. Math., vol. 43, Marcel Dekker, New York, 1979 (cf. p. 225, ff.) MR 531035
  • [12] D. L. Russell, A general framework for the study of indirect damping mechanisms in elastic systems, submitted to J. Math. Anal. Appl. MR 1209323
  • [13] S. P. Timoshenko, Vibration Problems in Engineering, 2nd ed., Van Nostrand, Princeton, New Jersey, 1955

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73K05, 35Q72, 73B05, 73D35

Retrieve articles in all journals with MSC: 73K05, 35Q72, 73B05, 73D35


Additional Information

DOI: https://doi.org/10.1090/qam/1106398
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society